Incidence of Cutaneous Reactions After Messenger RNA COVID-19 Vaccines | Dermatology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

Incidence of Cutaneous Reactions After Messenger RNA COVID-19 Vaccines

Educational Objective
To identify the key insights or developments described in this article
1 Credit CME

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Accepted for Publication: May 3, 2021.

Published Online: June 23, 2021. doi:10.1001/jamadermatol.2021.2114

Corresponding Author: Lacey B. Robinson, MD, MPH, Massachusetts General Hospital, 55 Fruit St, Cox 201, Boston, MA 02114 (lbrobinson@mgh.harvard.edu).

Author Contributions: Drs Robinson and Blumenthal had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.

Concept and design: Robinson, Blumenthal.

Acquisition, analysis, or interpretation of data: Robinson, Hashimoto, Wickner, Shenoy, Landman, Blumenthal.

Drafting of the manuscript: Robinson, Blumenthal.

Critical revision of the manuscript for important intellectual content: Robinson, Hashimoto, Wickner, Shenoy, Landman, Blumenthal.

Obtained funding: Blumenthal.

Administrative, technical, or material support: Hashimoto, Wickner, Shenoy, Landman, Blumenthal.

Supervision: Blumenthal.

Conflict of Interest Disclosures: Dr Blumenthal reports grants from the American Academy of Allergy Asthma and Immunology Foundation, CRICO, and Massachusetts General Hospital outside the submitted work. Dr Landman reports personal fees from Abbott Medical Device Cybersecurity Council outside the submitted work. Dr Wickner reports employment with CVS Health outside the submitted work. No other disclosures were reported.

Funding/Support: This work was supported by National Institutes of Health (NIH) grant K01 AI125631 and the Massachusetts General Hospital (MGH) DOM Transformative Scholar Program.

Role of the Funder/Sponsor: The funding organizations had no role in the design and conduct of the study; collection, management, analysis, and interpretation of the data; preparation, review, or approval of the manuscript; and decision to submit the manuscript for publication.

Additional Contributions: We thank many colleagues in the Mass General Brigham health system for the design and implementation of the COVID-19 vaccination program, including Paul D. Biddinger, MD, Thomas D. Sequist, MD, MPH, Upeka Samarakoon, MS, PhD, MPH, Rajesh Patel, MD, MPH, Leeann Ouimet, MBA, Allen Judd, AB, Aleena Banerji, MD, Anna R. Wolfson, MD, Rebecca Saff, MD, PhD, Aidan A. Long, MD, Lily Li, MD, Tanya M. Laidlaw, MD, David I. Hong, MD, Anna M. Feldweg, MD, Katrin Stinson, MPH, Amanda J. Centi, PhD, Lynn Simpson, MPH, Nahal Beik, PharmD, BCPS, Christian M. Mancini, BS, Amelia S. Cogan, MPH, and Aubree E. McMahon, BA. No compensation was received.

Disclaimer: The content is solely the responsibility of the authors and does not necessarily represent the official views of the NIH, Mass General Brigham, nor MGH.

References
1.
Shimabukuro  TT , Cole  M , Su  JR .  Reports of anaphylaxis after receipt of mRNA COVID-19 vaccines in the US—December 14, 2020-January 18, 2021.   JAMA. 2021;325(11):1101-1102. doi:10.1001/jama.2021.1967PubMedGoogle ScholarCrossref
2.
Blumenthal  KG , Freeman  EE , Saff  RR ,  et al.  Delayed large local reactions to mRNA-1273 vaccine against SARS-CoV-2.   N Engl J Med. 2021;384(13):1273-1277. doi:10.1056/NEJMc2102131PubMedGoogle ScholarCrossref
3.
Blumenthal  KG , Li  Y , Acker  WW ,  et al.  Multiple drug intolerance syndrome and multiple drug allergy syndrome: Epidemiology and associations with anxiety and depression.   Allergy. 2018;73(10):2012-2023. doi:10.1111/all.13440PubMedGoogle ScholarCrossref
4.
McMahon  DE , Amerson  E , Rosenbach  M ,  et al.  Cutaneous reactions reported after Moderna and Pfizer COVID-19 vaccination: a registry-based study of 414 cases.   J Am Acad Dermatol.S0190-9622(21)00658-7. In Press.PubMedGoogle Scholar
5.
Kelso  JM , Greenhawt  MJ , Li  JT ,  et al.  Adverse reactions to vaccines practice parameter 2012 update.   J Allergy Clin Immunol. 2012;130(1):25-43. doi:10.1016/j.jaci.2012.04.003PubMedGoogle ScholarCrossref
6.
US Centers for Disease Control and Prevention. What to do if you have an allergic reaction after getting a COVID-19 vaccine. Accessed March 5, 2021. https://www.cdc.gov/coronavirus/2019ncov/vaccines/safety/allergic-reaction.html.
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_Multimedia_LoginSubscribe_Purchase
Close
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_Multimedia_LoginSubscribe_Purchase
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close